Alert archive / Tennessee / Flash Flood Warnings in 2002
Flash Flood Warning 17, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Mar 18, 2002, 6:52 AM EST for 5 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2002, 6:52 AM EST (11:52 UTC)
- Expired
- Mar 18, 2002, 10:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Grainger County, TN, Greene County, TN, Hamblen County, TN, Hawkins County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.9 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 418 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 181152 FFWMRX TNC057-059-063-073-179-181500- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 650 AM EST MON MAR 18 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLOOD WARNING FOR... GRAINGER COUNTY IN EAST TENNESSEE GREENE COUNTY IN EAST TENNESSEE HAMBLEN COUNTY IN EAST TENNESSEE HAWKINS COUNTY IN EAST TENNESSEE WASHINGTON COUNTY IN EAST TENNESSEE * UNTIL 10 AM EST * AT 645 AM EST...LAW ENFORCEMENT REPORTED NUMEROUS ROAD CLOSURES DUE TO RISING WATER ACROSS THE WARNED AREA. DOPPLER RADAR INDICATES THAT RAIN WILL CONTINUE THE NEXT SEVERAL HOURS...FURTHER AGGRAVATING EXISTING FLOODING CONDITIONS. * LOCATIONS IN THE WARNING INCLUDE... MORRISTOWN...GREENEVILLE...TUSCULUM...GREENEVILLE... RUTLEDGE...ROGERSVILLE...JONESBOROUGH... NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT UP TO AN INCH OF RAIN HAS FALLEN OVER THE PAST THREE HOURS. UP TO AN INCH OF ADDITIONAL RAINFALL IS POSSIBLE OVER THE NEXT FEW HOURS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 3625 8369 3598 8285 3631 8232 3653 8288 DMG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 3:13 AM EST, 3 hours 39 minutes earlier.
Area forecast discussion, Mar 18, 3:13 AM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 313 AM EST MON MAR 18 2002 SURFACE/UPPER WAVE MOVING ALONG FRONT WILL MOVE OFF TO THE NORTHEAST AFTER 12Z...AFTER WHICH HEAVY RAIN WILL TAPER OFF. LIGHTNING ACTIVITY HAS ENDED SO DID NOT MENTION THUNDER. WILL EXTEND FLASH FLOOD WATCH UNTIL 10 AM DUE TO ONGOING PROBLEMS...AND RUNOFF WHICH WILL CONTINUE INTO MID MORNING. AFTER LOW GOES BY FRONT WILL RESUME ITS POSITION JUST TO OUR EAST AND SOUTH. FORECAST SOUNDINGS SHOW SOME DRYING IN THE SURFACE TO 800 MB LAYER DURING THE DAY. GOING WITH 80 PERCENT POPS FOR NOW...BUT WILL LIKELY NEED TO BE LOWERED FOR THIS AFTERNOON AS ACTIVITY SHOULD BECOME SCATTERED AND LIGHTER. YET ANOTHER SURFACE LOW MOVES NORTHEAST ALONG THE FRONT TONIGHT FROM TEXAS INTO ARKANSAS. TOWARDS 12Z FRONT WILL BEGIN TO MOVE NORTH AGAIN AS A WARM FRONT. BEST LIFT AND CONVERGENCE WILL BE ACROSS ARKANSAS AND KENTUCKY WITH ONLY WEAK FORCING IN EAST TENNESSEE/SOUTHERN APPALACHIANS. WILL KEEP POPS IN THE CHANCE CATEGORY AND TAPER FROM HIGHEST IN NORTHEAST TO LOWEST SOUTH VALLEY/SOUTHERN MOUNTAINS. FRONT WILL CONTINUE MOVING NORTH ON TUESDAY. DYNAMICS RATHER WEAK IN THE WARM MUGGY AIRMASS. WILL KEEP POPS LOW. COLD FRONT WILL APPROACH FROM THE NORTHWEST BY TUESDAY NIGHT SO LEFT LIKELY POPS AS IS. NGM MOS TEMPS TOO WARM...PREFER AVN TEMPS THROUGH THE PERIOD. CHA 68 57 71 54 / 80 30 20 70 TYS 65 54 69 52 / 80 40 30 70 TRI 63 50 67 50 / 80 50 40 70 OQT 65 54 69 52 / 80 40 30 70 .MRX... NC...FLASH FLOOD WATCH FOR THIS MORNING FOR ZONES NCZ060>061. TN...FLASH FLOOD WATCH FOR THIS MORNING FOR ZONES TNZ012>018... TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. VA...FLASH FLOOD WATCH FOR THIS MORNING FOR ZONES VAZ001>002... VAZ005>006...VAZ008. AUSTIN
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:54 AM EST | Flash Flood Warning | MRX | Blount, Cocke, Jefferson, Knox, Sevier | 4 hr |
| Mar 18, 6:16 AM EST | Flash Flood Warning | MRX | Anderson, Bledsoe, Loudon, McMinn, Meigs, Monroe and 4 more | 4 hr |
Nearby
Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.